Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 141, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 9, 1999, 4:37 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1999, 4:37 PM EDT (20:37 UTC)
- Expired
- Sep 9, 1999, 5:25 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:45 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 9, 2:45 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT THU SEP 9 1999 TONIGHT...VERY SLOW MOVING CONVECTION FIRING AT TIME...WITH ONLY PEA HAIL AT TIME REPORTED FROM ALLEGHANY AND FLOYD COUNTIES. CAPES OVER EASTERN PIEDMONT BEING LIMITED BY CONVECTION FIRING OFF OF OUTER BANKS. EXPECT THIS TO CHANGE AFTER 00Z...AS VORT NOW OVER NORTHERN ALABAMA ROTATES OVER PIEDMONT. BOTH NGM AND ETA SHOWING THIS. LIKELY POPS LOOK GOOD IN EVENING PERIOD FROM NEW RIVER VALLEY EAST. SHARP MOISTURE BOUNDARY WILL MOVE ACROSS AREA AFTER 06Z AS UPPER VORT MOVES INTO WV AT 12Z AND ACROSS WESTERN VA LATE FRIDAY EVENING. NOT TOO DRAMATIC A COOL DOWN ALOFT. WITH LOSS OF MOISTURE...WILL TAKE OUT POPS FOR TOMORROW MORNING IN SE WV AND NEW RIVER VALLEY. COULD BE A MISTAKE...BUT BELIEVE THIS IS A CASE WHERE THERE WILL BE NO LEFT OVER SHOWERS. IN EXTENDED...WILL BE INTERESTING TO SEE WHAT WILL HAPPEN WITH FLOYD. IN ANY CASE...THE BLACKSBURG CWA SHOULD REMAIN DRY WITH TEMPS REBOUNDING BY SUNDAY. .RNK VA...NONE. WV...NONE. NC...NONE. HH
In the hours before
Special weather statement, Sep 9, 11:20 AM EDT, 5 hours 17 minutes before
NCZ004>006-019-020-VAZ022>024-032>035-043>047-058-059-092100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT THU SEP 9 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON...AND THEN PASS EAST INTO THE PIEDMONT SECTIONS BY EARLY EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS...WITH A THREAT OF BOTH LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT...AND THE AIRMASS IN THE PIEDMONT WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A LINE OF THUNDERSTORMS COULD ALSO DEVELOP...AND A FEW MAY PRODUCE WIND GUSTS OVER 60 MPH OR LARGE HAIL. IN ADDITION...THE STORMS WILL BE SLOW MOVING...AND OVER FAIRLY WET GROUND...SO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 9, 11:20 AM EDT, 5 hours 17 minutes before
NCZ004>006-019-020-VAZ022>024-032>035-043>047-058-059-092100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT THU SEP 9 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON...AND THEN PASS EAST INTO THE PIEDMONT SECTIONS BY EARLY EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS...WITH A THREAT OF BOTH LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT...AND THE AIRMASS IN THE PIEDMONT WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A LINE OF THUNDERSTORMS COULD ALSO DEVELOP...AND A FEW MAY PRODUCE WIND GUSTS OVER 60 MPH OR LARGE HAIL. IN ADDITION...THE STORMS WILL BE SLOW MOVING...AND OVER FAIRLY WET GROUND...SO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 49 min |
| Sep 9, 2:16 PM EDT | Flash Flood Warning | RNK | Floyd | 4 hr |
| Sep 9, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 65 min |
| Sep 9, 3:08 PM EDT | Flash Flood Warning | RNK | Patrick | 2 hr |
| Sep 9, 5:30 PM EDT | Flash Flood Warning | RNK | Amherst | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.